Kansas, 2005

Hail in Kansas, August 28, 2005

August 28, 2005 · NWS DDC · 7 events in 4 counties and zones

7 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 27, 2:12 PM CST, 23 hours 2 minutes earlier.

Area forecast discussion, Aug 27, 2:12 PM CST, 23 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
312 PM CDT SAT AUG 27 2005

.DISCUSSION...

DAYS 1-2...
12Z GFS AND NAM BOTH IN GOOD AGREEMENT MOVING A VORT LOBE OVER WRN
KS BTWN 00Z-6Z. A SFC BOUNDARY STILL PROGGED IN/NEAR OUR W/NW CWA
AND CAPES AOA 3K. W/V LOOP SUPPORTING THIS SCENARIO OF AN
APPROACHING UPPER WAVE. BASED ON THIS, PROGGED INSTAB ALONG OUR SFC
BOUNDARY LOOKS LIKE PREVIOUS SHIFT HAD THE RIGHT IDEA POPS WISE.
WILL HAVE TO WATCH CONVECTION DEVELOP BUT APPEARS BASED ON 7H TEMPS
AREA MORE FAVORABLE TO BREAK THE CAP WILL BE TO OUR NW. ALSO GIVEN
7-5H LAPSE RATES AND SHEAR TEND TO AGREE WITH SPC ON SEVERE RISK
THIS EVENING SO WILL ADD SEVERE WORDING THROUGH AT LEAST SUNSET.
CONVECTION AND BOUNDARY MOVE SOUTHEAST OVERNIGHT WITH THE MAIN
QUESTION BEING HOW FAR WILL IT MOVE BY SUNDAY AFTERNOON. AT THIS
TIME OPTING TO FOLLOW GFS/NAM SOLUTION AGAIN GIVEN SIMILAR SOLUTIONS
WHICH WILL PLACE BETTER LIFT OVER OUR SOUTH BASED ON I305 ISENTROPIC
SFC, 5H DEFORMATION ZONE AND 25H WINDS. HAVE THEREFORE TAPERED PCPN
OFF ON SUNDAY WITH CLEARING CONDITIONS DEVELOPING AS HTS RISE.

AS FOR TEMPS NOT ANTICIPATING MANY (IF ANY) CHANGES AS CURRENT GRIDS
STILL LOOK IN THE BALLPARK BASED ON 85H TEMP PROGGS AND MODEL
SOUNDINGS.

DAYS 3-7...
NO MAJOR CHANGES WERE MADE TO THE EXTENDED FCST. A SHORTWAVE TROUGH
MOVING ACROSS THE NORTHERN PLAINS WILL PUSH A WEAK COLD FRONT INTO
KANSAS BY WEDNESDAY AFTERNOON. THERE IS A SLIGHT CHANCE OF STORMS WITH
THIS FRONT PER GOING FCST. THE TROPICAL SYSTEM WILL HAVE LITTLE
EFFECT ON SW KS. A WARMUP IS EXPECTED BY LATE WEEK AND INTO THE
WEEKEND AS FLAT RIDGING DEVELOPS IN THE SOUTHERN PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  64  90  64  89 /  60  20  10   0
GCK  62  88  63  88 /  60  20  10   0
EHA  62  86  62  89 /  60  20  10   0
LBL  64  87  63  87 /  60  20  10   0
HYS  63  90  63  90 /  40   0   0   0
P28  67  92  66  89 /  40  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

BURGERT/FINCH
Hazardous weather outlook, Aug 28, 4:22 AM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
522 AM CDT SUN AUG 28 2005

KSZ030-031-043>046-061>066-074>081-084>090-291000-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
522 AM CDT (422 AM MDT) SUN AUG 28 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL DOT THE AREA TODAY
AFTER ABOUT THE NOON HOUR. AT PRESENT, NO SEVERE STORMS ARE EXPECTED.
ONLY GUSTY WINDS AND SOME SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER ACTIVATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT ANYWHERE
ACROSS SOUTHWEST KANSAS.

JOHNSON

The radar

The Dodge City radar (KDDC), 38 km away, was scanning. The volume nearest the first event began at 19:14 UTC.

Open the radar archive at this moment

Event by event

7 hail. Local standard time, as filed.

Hail, Edwards

When
August 28, 1:14 PM CST
Where
Edwards County, 3 mi S of Offerle
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.833, -99.550

Hail, Ford

When
August 28, 1:33 PM CST
Where
Ford County, 4 mi SSE of Bellefont
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.617

Hail, Edwards

When
August 28, 1:50 PM CST
Where
Edwards County, 5 mi S of Offerle
Measured
1 in hail
Reported by
AIRPLANE PILOT
Coordinates
37.817, -99.550

Hail, Kiowa

When
August 28, 2:36 PM CST
Where
Kiowa County, 1 mi N of Mullinville
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -99.483

Hail, Comanche

When
August 28, 3:18 PM CST
Where
Comanche County, 5 mi N of Protection
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -99.483

Hail, Comanche

When
August 28, 3:30 PM CST
Where
Comanche County, 5 mi NNE of Protection
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.267, -99.450

Hail, Comanche

When
August 28, 3:45 PM CST
Where
Comanche County, 5 mi N of Protection
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.267, -99.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5472486, 5472487, 5472488, 5472489, 5472490, 5472491, 5472492.